Illinois, 2004

Hail in Illinois, October 18, 2004

October 18, 2004 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 18, 12:15 AM CST, 13 hours 20 minutes earlier.

Area forecast discussion, Oct 18, 12:15 AM CST, 13 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
115 AM CDT MON OCT 18 2004

.DISCUSSION...
WARM FRONT WAS LOCATED FROM NORTHERN MISSISSIPPI ACROSS CENTRAL
ARKANSAS AND ACROSS NORTHEAST OKLAHOMA EARLY THIS MORNING. FRONT
WILL LIFT NORTHWARD TODAY AND IS EXPECTED TO LIE NEAR AN I-70 LINE
BY THIS EVENING. FRONT IS THEN EXPECTED TO SAG SOUTHEASTWARD AND
EXTEND FROM SOUTHERN INDIANA INTO CENTRAL ARKANSAS BY TUESDAY
EVENING AS HIGH PRESSURE BUILDS INTO THE REGION.

300 MB JET OF 100 KTS HAD MOVED INTO SOUTHERN ARIZONA/SOUTHERN NEW
MEXICO LAST EVENING. MODELS FORECAST SIGNIFICANT DIVERGENCE IN LEFT
FRONT QUADRANT OF JET OVER THE FORECAST AREA AT THIS TIME WITH THE
ETA, GFS AND UKMET VERY SIMILAR. JET IS FORECAST BY THE MODELS TO
WEAKEN DURING THE MORNING.

IN RESPONSE, AN 850 JET OF 40-50 KTS WAS INDICATED ON THE PROFILER
NETWORK FROM CENTRAL OKLAHOMA INTO SOUTHWEST MISSOURI. CONVECTION
HAS BECOME WIDESPREAD ACROSS THE NORTHERN OZARKS INTO CENTRAL AND
EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS. SATELLITE IMAGERY
SHOWED THE TOPS WERE COOLING ACROSS CENTRAL MISSOURI AT THIS TIME.
THE GFS AND ETA ARE VERY SIMILAR WITH LAPSE RATE AND INSTABILTIY
FORECAST TODAY WITH BULLSEYE LIFTING NORTHEASTWARD INTO EAST CENTRAL
MISSOURI BY NOON. THE GFS DRIVES MUCH DRIER AIR ACROSS THE AREA BY
MIDNIGHT TONIGHT WHICH LOOKS REASONABLE.

SHORT WAVE OVER THE SOUTHWESTERN STATES LAST EVENING WILL LIFT
RAPIDLY NORTHEASTWARD AND WEAKEN TODAY. MODELS ARE SIMILAR WITH NEXT
SHORT WAVE DROPPING DOWN OFF THE PACIFIC NORTHWEST COAST AND CLOSING
OFF BY TUESDAY EVENING. THE GFS FORECASTS TROF TO MOVE INTO THE
CENTRAL PLAINS BY FRIDAY EVENING. MOISTURE IS FORECAST TO SURGE BACK
INTO THE REGION THURSDAY NIGHT INTO FRIDAY.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&
Hazardous weather outlook, Oct 18, 11:30 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CDT MON OCT 18 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
500 AM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
EARLY TONIGHT ACROSS CENTRAL AND EASTERN MISSOURI...AND WEST CENTRAL
AND SOUTHWEST ILLINOIS. WARM UNSTABLE AIR CONTINUES TO MOVE
NORTHWARD ACROSS SOUTHERN AND CENTRAL MISSOURI AHEAD OF A DRY LINE
WHICH HAS ENTERED SOUTHWEST MISSOURI. SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND AHEAD OF THE DRY LINE AND MOVE ACROSS
PARTS OF CENTRAL AND SOUTHERN MISSOURI THIS AFTERNOON AND CONTINUE
THROUGH EARLY TONIGHT. THE THREAT WITH THE THUNDERSTORMS WILL BE
LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES AND DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN STARTING LATE WEDNESDAY AND
CONTINUING THROUGH FRIDAY NIGHT AS THE NEXT STORM SYSTEM MOVES
ACROSS THE CENTRAL UNITED STATES.

.SPOTTER ACTIVATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

RP

The radar

The St Louis radar (KLSX), 85 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Macoupin

When
October 18, 1:35 PM CST
Where
Macoupin County, 2 mi S of Benld
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.067, -89.817

Local emergency management officials reported nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5424362.